Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Los Angeles, CA

November 12, 2003Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 12, 2003, 5:27 AM PST for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 5:27 AM PST (13:27 UTC)
Expired
Nov 12, 2003, 7:30 AM PST
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 41 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 121332
FFWLOX
CAC037-121530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
527 AM PST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE PADUA BURN AREA IN EXTREME EASTERN LOS ANGELES COUNTY

* UNTIL 730 AM PST

* AT 523 AM PST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY      
  RAIN OVER THE PADUA FIRE BURN AREA IN THE EASTERN MOUNTAINS OF     
  LOS ANGELES COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL LIKELY CAUSE FLASH FLOODING... 
MUD FLOWS AND DEBRIS FLOWS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3416 11774 3414 11770 3421 11767 3423 11769

$$

RORKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 3:00 AM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 12, 3:00 AM PST, 2 hours 27 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST WED NOV 12 2003

.SHORT TERM...UPPER LOW WAS CENTERED NEAR 32N/121W EARLY THIS
MORNING...ABOUT 200 MILES WEST SOUTHWEST OF LOS ANGELES...AND
WAS DRIFTING SLOWLY TO THE ENE. SATELLITE IMAGERY INDICATED
PLENTY OF DEEP MOISTURE BEING DRAWN NWD INTO THE FCST AREA...
AND SSMI PW VALUES WERE BETWEEN 1.2 AND 1.3 INCHES OFF THE EXTEMEE
SRN CA CST. A NICE UPPER LVL DIFFLUENT PATTERN ON THE NERN SIDE OF THE
UPPER LOW HAS SPREAD INTO THE AREA...AND WITH THE ASSISTANCE OF
THE FAVORED LEFT FRONT QUAD OF A 120 KNOT JET...NUMEROUS SHOWERS
AND THUNDERSTORM HAVE DEVELOPED ACRS THE AREA...MAINLY S OF PT
CONCEPTION. SOME HEAVY SHOWERS...WITH RADAR RAINFALL ESTIMATES
OF 0.7 INCHES PER HOUR TRAINED OVER THE RECENTLY BURNED AREAS IN
ERN VENTURA COUNTY BETWEEN MIDNIGHT AND 100 AM. DUE TO THE
SHARPLY INCREASED SENSITIVITY OF THE NOW BARE HILLSIDES TO HEAVY
RAIN...AND THE THREAT OF ADDITIONAL HEAVY SHOWERS AND POSSIBLY
TSTMS ACRS THE AREA TODAY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE BURNED AREAS...AND LOCATIONS IMMEDIATELY ADJACENT TO THEM
UNTIL 900 PM THIS EVENING. IN THE WATCH AREA...THERE WILL BE THE
THREAT OF DAMAGING AND DANGEROUS MUD AND DEBRIS FLOWS DUE TO
HEAVY SHOWERS.

THE UPPER LOW IS PROGGED TO DRIFT RIGHT ACRS SOUTHERN LOS ANGELES
COUNTY LATE THIS AFTERNOON AND THIS EVENING. COOLING ALOFT ASSOCIATED
WITH THE CENTER OF THE UPPER LOW SHOULD INCREASE INSTABILITY ENOUGH
TO OFFSET THE FACT THAT THE BEST DYNAMICS SHOULD SHIFT TO THE N AND E
OF THE AREA LATER TODAY. THEREFORE...EXPECT PLENTY OF SHOWER AND
THUNDERSTORM ACTIVITY ACRS THE AREA THROUGH THIS EVENING...AT LEAST
FROM SOUTHERN SANTA BARBARA COUNTY SOUTH AND EAST. SOME OF THE
SHOWERS...AS MENTIONED...COULD BE QUITE HEAVY...AND MAY CAUSE SOME
LOCAL FLOODING OF ROADWAYS. AS THE AIR DESTABILIZES...AND COOLING ALOFT
OCCURS...THERE WILL BE A CHANCE OF SOME SMALL HAIL WITH SOME OF
THUNDERSTORMS TODAY AND EARLY TONIGHT. DO NOT EXPECT RAIN TO OCCUR
UNINTERRUPTED ALL DAY...AND THERE SHOULD BE SOME DRY PERIODS AND
POSSIBLY EVEN SOME SUNSHINE FROM TIME TO TIME...ESPECIALLY IN CSTL
AREAS. WITH LESS IN THE WAY OF DEEP MOISTURE ACRS SLO AND NRN SBA
COUNTIES...ALONG WITH DOWNSLOPING ELY FLOW...XPCT LESS IN THE WAY
OF SHOWERS/TSTMS...BUT EVEN THERE...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED TODAY.

THE SHOWERY NATURE OF THE PRECIPITATION WILL LIKELY LEAD TO HIGHLY
VARIABLE RAINFALL TOTALS FROM LOCATION TO LOCATION TODAY. ANY AREA
THAT RECEIVES A HEAVY THNUNDERSTORM COULD ADD A QUICK HALF INCH OR
MORE OF RAIN TO THEIR STORM TOTAL IN LESS THAN AN HOUR. FURTHER
COMPLICATING THINGS IS THAT E TO NELY FLOW MAY REDUCE RAINFALL
TOTALS NEAR THE COAST AS DOWNSLOPING CAUSES SOME DRYING OF THE
RAIN. HOWEVER...ON AVERAGE EXPECT BETWEEN ONE THIRD OF AN INCH
AND TWO THIRDS OF AN INCH OF PRECIP ACRS L.A....VTU AND THE
MTNS AND S CST OF SBA COUNTIES...WITH LOCAL TOTALS IN EXCESS
OF 2 INCHES QUITE POSSIBLE.

SNOW LEVELS WILL START OUT RATHER HIGH TODAY...GENERALLY ABOVE
7500 FEET...BUT ARE EXPECTED TO LOWER TO 6500 FEET LATER TODAY
AND TONIGHT AS THE UPPER LOW MOVES ACROSS THE AREA. HOWEVER...
SOME LOW LVL DRY AIR PUSHING SWWD ACRS THE DESRTS SHOULD ALLOW
FOR SOME ADDITIONAL COOLING ON THE NORTHERN SIDE OF THE MTNS...
SO EXPECT SNOW LEVELS TO BE LOWER ON THE NORTHERN SIDE...
GENERALLY DROPPING TO 5500 FEET LATER TODAY AND POSSIBLY DOWN
TO 5000 FEET TONIGHT. HAVE DECIDED TO ISSUE A WINTER WEATHER
ADVISORY FOR THE NORTHERN MTNS OF VTU AND LOS ANGELES COUNTIES
FOR LATER TODAY AND TONIGHT...SINCE THERE SHOULD BE ENOUGH
WRAP AROUND MOISTURE PILING INTO THOSE AREAS ONCE SNOW LEVELS
LOWER TO ALLOW FOR GENERAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES
ABOVE 5500 FEET. ELSEWHERE IN THE MTNS...ACCUMULATIONS SHOULD
AVERAGE 2 TO 4 INCHES ABOVE 6000 OR 6500 FEET. STRONG E TO NELY
WINDS WILL AFFECT THE MTNS THROUGH TONIGHT...CAUSING SOME BLOWING
AND DRIFTING SNOW AND REDUCED VISIBILITIES.

THE MODELS INDICATE THAT THE UPR LOW WILL PULL TO THE E OF THE
FCST AREA LATE TONIGHT. SHOWERS/TSTM SHOULD END ACROSS SBA COUNTY
AND MOST OF VTU COUNTY BY MIDNIGHT...AND ACRS L.A. COUNTY OVERNIGHT.
THE XCPTN WILL BE ACRS THE MTNS OF L.A./VTU COUNTIES...AND THE
ANTELOPE VLY...WHERE WRAP AROUND MOISTURE SHOULD KEEP THE THREAT
OF SHOWERS INTO EARLY THU MORNING.

XPCT DRYING ACRS THE AREA DURG THU...ALONG WITH INCREASED SUNSHINE.
TEMPS SHOULD BE UP A FEW DEGS IN MOST AREAS THU...ESPECIALLY ACRS
L.A. AND VTU COUNTIES. FLAT RIDGE ACRS THE ERN PAC WILL BE REPLACED
BY A BROAD TROUGH ON FRI...BUT OVERALL...SEE LTL CHANGE IN TEMPS
FOR FRI.

.LONG TERM...MODELS HAVE BACKED OFF FROM DIGGING THE TROUGH
SO SHARPLY ACRS CA OVER THE WEEKEND...SO HAVE REMOVED ANY
SHOWERS FROM THE FCST AND WL JUST GO WITH PTLY CLDY SAT AND
SUN. SOME WARMING SHOULD TAKE PLACE ACRS THE AREA
MON AND TUE AS RIDGING BUILDS INTO THE WEST COAST.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).

&&

BRUNO
Hazardous weather outlook, Nov 11, 6:00 AM PST, 23 hours 27 minutes before
CAZ034>041-044>047-051>054-059-087-088-120200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE NOV 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE WILL BE LOCAL GUSTY WINDS TO 35 MPH THIS MORNING IN THE
MOUNTAINS. THE AIRMASS IS STILL FAIRLY MOIST FROM THE RAIN SUNDAY
AND HUMIDITIES SHOULD STAY ABOVE 25%. TONIGHT A CHANCE OF RAIN WILL
DEVELOP...MOSTLY OVER LOS ANGELES AND VENTURA COUNTIES. RAINFALL
AMOUNTS WILL BE LIGHT. TOWARDS SUNRISE A SLIGHT CHANCE OF A
THUNDERSTORM WILL DEVELOP

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

WEDNESDAY WILL HAVE A CHANCE OF RAIN AND A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH THE DAY. THE RAIN WILL MOSTLY BE FOCUSED SOUTH
OF POINT CONCEPTION AND THE MOUNTAINS WILL STAND THE BEST CHANCE OF
SEE THE THUNDERSTORMS. LIGHTNING WILL OCCUR WITH RAIN. RAINFALL
AMOUNTS SHOULD BE LESS THAN A QUARTER INCH...EXCEPT UNDER
THUNDERSTORMS. THE CHANCE OF RAIN AND THUNDERSTORMS WILL LAST INTO
THE EVEN AND SHOULD END BY MIDNIGHT.

HAZARDOUS WEATHER IS NOT FORECAST THURSDAY THROUGH MONDAY.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 12:15 AM PSTFlash Flood WarningLOXVentura2 hr
Nov 12, 3:42 PM PSTFlash Flood WarningLOXLos Angeles63 min

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.